Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS La Crosse, WI

June 29, 2005Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 29, 2005, 11:45 PM CDT for Vernon County, Wisconsin. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 11:45 PM CDT (04:45 UTC)
Expired
Jun 30, 2005, 12:08 AM CDT
In force
23 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Vernon County, WI

The radar

The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 11:54 PM CDTTSTM WND DMGHillsboro, WITREES WERE DOWN ALONG NEARBY COUNTY ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 300446
SVRARX
WIC123-300515-
/O.NEW.KARX.SV.W.0056.050630T0445Z-050630T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 1215 AM CDT

* AT 1145 PM CDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
  PRODUCING LARGE HAIL...AND DAMAGING WINDS OVER ROCKTON...OR ABOUT
  17 MILES NORTHEAST OF VIROQUA. THE SEVERE THUNDERSTORM WAS MOVING
  NORTHEAST AT 50 MPH. THIS WARNING EXTENDS THE PREVIOUS SEVERE
  THUNDERSTORM WARNING ISSUED FOR VERNON COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILLSBORO AND BENDERS CORNERS AROUND 1150 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 70 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4357 9033 4357 9056 4372 9066 4372 9032

$$

 SCHRECK
2 follow-up statements
000 
WWUS53 KARX 300458
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 PM CDT WED JUN 29 2005

WIC123-300515-
/O.CON.KARX.SV.W.0056.000000T0000Z-050630T0515Z/
VERNON WI-
1158 PM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR VERNON COUNTY...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS AROUND 70 MPH AND PENNY SIZE
HAIL OVER HILLSBORO...OR ABOUT 16 MILES SOUTHWEST OF MAUSTON. THE
SEVERE STORM WAS MOVING EAST AT 65 MPH.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4357 9033 4357 9056 4372 9066 4372 9032

$$

SCHRECK
000 
WWUS53 KARX 300508
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 AM CDT THU JUN 30 2005

WIC123-300518-
/O.CAN.KARX.SV.W.0056.000000T0000Z-050630T0515Z/
VERNON WI-
1208 AM CDT THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR VERNON COUNTY HAS BEEN
CANCELLED...

IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR VERNON COUNTY HAS BEEN CANCELLED.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4357 9033 4357 9056 4372 9066 4372 9032

$$

SCHRECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:53 PM CDT, 8 hours 52 minutes earlier.

Area forecast discussion, Jun 29, 2:53 PM CDT, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
253 PM CDT WED JUN 29 2005

.SHORT TERM...TODAY THROUGH SATURDAY

MAIN FORECAST CONCERN IS SEVERE WEATHER POTENTIAL FOR THIS EVENING
AND INTO TONIGHT.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATES TWO SHORTWAVES
TROUGHS OVER SOUTH DAKOTA AND WESTERN IOWA. LATEST RADAR MOSAIC
INDICATES LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM CENTRAL
MINNESOTA TO EASTERN IOWA. THIS IS RESPONSE TO LAPS 850MB MOISTURE
TRANSPORT VECTORS. LATEST 18Z SURFACE ANALYSIS INDICATES SURFACE LOW
OVER EASTERN DAKOTAS WITH WARM FRONT EXTENDING SOUTHEAST INTO EASTERN
IOWA AND WESTERN ILLINOIS. COLD FRONT EXTENDS SOUTH FROM LOW INTO
CENTRAL KANSAS.

BOTH THE 12Z GFS AND NAM IN GOOD AGREEMENT IN BUILDING UPPER
LEVEL RIDGE INTO FORECAST AREA FRIDAY AND SATURDAY. 12Z GFS HAS A
SLIGHTLY BETTER HANDLE ON CURRENT UPPER LEVEL FEATURES PER LATEST
WATER VAPOR IMAGERY. BOTH NAM AND GFS HAVE A GOOD HANDLE ON CURRENT
SURFACE FEATURES AND MOISTURE LEVELS PER LATEST VISIBLE SATELLITE
IMAGERY. WILL TAKE A BLEND THROUGH FORECAST PERIOD.

SURFACE LOW AND ASSOCIATED FRONTS WILL TRACK EAST ACROSS FORECAST
AREA THIS EVENING AND TONIGHT. GOOD INSTABILITY OUT AHEAD OF SURFACE
FRONTS WITH RUC40 INDICATING SURFACE BASE CAPE OF 3000-3500 J/KG
ACROSS FORECAST AREA BY 03Z. RUC40 INDICATING 0-6KM SHEAR OF 40-45
KNOTS THIS EVENING AND 0-3KM SHEAR OF 30-35 KNOTS ACROSS FORECAST
AREA. FEEL SUPERCELL THUNDERSTORMS WILL DEVELOP ALONG WARM FRONT LATE
THIS AFTERNOON AND EVENING ACROSS FORECAST AREA. RUC40 INDICATES 0-
1KM SHEAR OF 35 KNOTS ACROSS FORECAST AREA BY 03Z AND 0-1KM STORM
RELATIVE HELICITY OF 250-325 M2/S2. THINKING BEST TORNADO THREAT
WILL BE ALONG WARM FRONT AND THROUGH THIS EVENING. COLD FRONT OVER
EASTERN SOUTH DAKOTA WILL TRACK EAST INTO FORECAST AREA BY 06Z.
EXPECT ANOTHER LINE OF SHOWERS AND THUNDERSTORMS TO FORM ALONG COLD
FRONT. LINE WILL BECOME LINEAR ALONG FRONT...WITH MAIN THREAT TO BE
DAMAGING WINDS. NAM INDICATES 3-6KM SHEAR TO BE LESS THAN 5 KNOTS
AND 700-500MB DEWPOINT DEPRESSION OF 16 DEGREES CELSIUS BY 6Z ACROSS
FORECAST AREA. WILL CONTINUE WITH OCCASIONAL SHOWERS AND
THUNDERSTORMS...AND SEVERE WORDING IN GRIDS FOR THIS EVENING AND
TONIGHT.

COLD FRONT TRACKS EAST INTO EASTERN WISCONSIN BY 18Z THURSDAY. UPPER
LEVEL AND SURFACE LOW TRACKS ALONG THE INTERNATIONAL BORDER. THIS
ALLOWS FOR COLD POOL TO BE OVER NORTHERN PARTS OF FORECAST AREA
DURING THE DAY THURSDAY. BOTH 12Z GFS AND NAM INDICATE TQ INDEX OF
15 OR GREATER OVER NORTH CENTRAL WISCONSIN BY 00Z FRIDAY. WILL
CONTINUE WITH PREVIOUS FORECAST OF SMALL CHANCES OF PRECIPITATION
OVER NORTH CENTRAL WISCONSIN. BOTH MODELS DO INDICATE GOOD COLD AIR
ADVECTION BEHIND COLD FRONT...WITH NAM INDICATING 850MB TEMPERATURES
OF AROUND PLUS TWELVE DEGREES ACROSS FORECAST AREA BY 00Z FRIDAY.

SURFACE RIDGE BUILDS INTO THE GREAT LAKES REGION BY 00Z SATURDAY.
COLDER AIR CONTINUES TO FILTER INTO FORECAST AREA THURSDAY NIGHT AND
INTO FRIDAY...WITH NAM INDICATING 850MB TEMPERATURES OF 6 TO 10
DEGREES CELSIUS OVER FORECAST AREA FRIDAY. TRENDED FOR COOLER
TEMPERATURES FRIDAY.

UPPER MIDWEST AND GREAT LAKES REGION UNDER SOUTHERLY FLOW BY 18Z
SATURDAY. BOTH NAM AND GFS INDICATING GOOD 850MB MOISTURE
TRANSPORT VECTORS INTO WESTERN FORECAST AREA BY 18Z SATURDAY. WILL
CONTINUE WITH PREVIOUS FORECAST OF SMALL CHANCES OF PRECIPITATION IN
WESTERN FORECAST AREA.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

MAIN CONCERN THROUGH FORECAST PERIOD IS PRECIPITATION CHANCES. BOTH
THE 00Z GFS AND ECMWF IN AGREEMENT IN DEVELOPING UPPER LEVEL ZONAL
FLOW ACROSS THE CONTINENTAL U.S. THROUGH PERIOD. BIGGEST DIFFERENCES
IN MODELS ARE THE TIMING AND STRENGTH OF SHORTWAVE TROUGHS EMBEDDED
IN ZONAL FLOW. DUE TO THE INCONSISTENCIES IN TIMING AND STRENGTH OF
SHORTWAVE TROUGHS OF MODELS...WILL CONTINUE WITH THE PREVIOUS
FORECAST OF PRECIPITATION CHANCES THROUGH PERIOD. FORECAST
CONFIDENCE IS MODERATE. TEMPERATURES WILL BE MORE SEASONABLE NEXT
WEEK...AS BOTH THE 00Z GFS AND ECMWF INDICATE 850MB TEMPERATURES 15
TO 18 DEGREES CELSIUS ACROSS FORECAST AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

DTJ
Hazardous weather outlook, Jun 29, 11:06 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT WED JUN 29 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-301100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1106 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A COLD FRONT LOCATED VERY NEAR TO I-35 AT 11 PM WILL CONTINUE
TO SHIFT EAST. AHEAD OF THE COLD FRONT...INSTABILITY EXISTS AND
SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH AT LEAST 2
AM. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THE
LOW-LEVEL WIND FIELDS STILL INDICATE THAT AN ISOLATED TORNADO THREAT
IS POSSIBLE...HOWEVER IT WOULD NOT BE THE MAIN THREAT.

THE COLD FRONT WILL BRING THE END TO THE SEVERE WEATHER THREAT
OVERNIGHT FROM WEST TO EAST. APPROXIMATE TIMING ON THE END OF
THE SEVERE WEATHER THREAT...

12 AM...AREAS WEST OF A LINE FROM ROCHESTER MINNESOTA TO CHARLES
CITY IOWA...

2 AM...AREAS WEST OF A LINE FROM EAU CLAIRE WISCONSIN TO LA CROSSE...
AND SOUTH ALONG THE MISSISSIPPI RIVER...

4 AM...AREAS WEST OF A LINE FROM MEDFORD TO BOSCOBEL WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL RETURN BACK TO THE REGION SUNDAY
AND MONDAY AS LOW LEVEL MOISTURE RETURNS ON THE BACK SIDE OF A
SURFACE HIGH...AHEAD OF THE NEXT LOW PRESSURE MOVING INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AND IS APPRECIATED OVERNIGHT
PRIOR TO THE COLD FRONT REACHING YOUR AREA.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALLS ARE SCHEDULED AT THIS TIME.

BAUMGARDT

In the hours before

Local storm report, Jun 29, 10:40 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     7 NW WESTGATE           42.84N 92.09W
06/29/2005  61 MPH           FAYETTE            IA   AMATEUR RADIO

            MEASURED WITH HOME WEATHER STATION JUST EAST OF SUMNER.

&&

SHEA
Local storm report, Jun 29, 11:04 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     WEST UNION              42.96N 91.81W
06/29/2005                   FAYETTE            IA   LAW ENFORCEMENT

            POWER LINES DOWN IN WEST UNION

1040 PM     TSTM WND DMG     POSTVILLE               43.08N 91.57W
06/29/2005                   ALLAMAKEE          IA   LAW ENFORCEMENT

            POWER LINES DOWN

1050 PM     TSTM WND DMG     WAUKON                  43.27N 91.48W
06/29/2005                   ALLAMAKEE          IA   LAW ENFORCEMENT

            POWER LINES DOWN IN WAUKON

&&

GL
Local storm report, Jun 29, 11:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1117 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     3 S EASTMAN             43.12N 91.02W
06/29/2005  65 MPH           CRAWFORD           WI   AMATEUR RADIO

&&

GL
Local storm report, Jun 29, 11:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1137 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND DMG     VIROQUA                 43.56N 90.89W
06/29/2005                   VERNON             WI   AMATEUR RADIO

            6 INCH TREE LIMBS DOWN IN TOWN

&&

GL
Local storm report, Jun 29, 11:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND DMG     BOSCOBEL                43.14N 90.70W
06/29/2005                   GRANT              WI   FIRE DEPT/RESCUE

            POWER LINES AND TREE LIMBS DOWN. 60 MPH WIND GUSTS
            ESTIMATED.

&&

BRADA
Local storm report, Jun 29, 11:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 PM CDT WED JUN 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND DMG     DE SOTO                 43.43N 91.20W
06/29/2005                   VERNON             WI   LAW ENFORCEMENT

            TREES DOWN

1124 PM     TSTM WND DMG     READSTOWN               43.45N 90.76W
06/29/2005                   VERNON             WI   LAW ENFORCEMENT

            TREES DOWN

1122 PM     TSTM WND DMG     LIBERTY POLE            43.48N 90.90W
06/29/2005                   VERNON             WI   AMATEUR RADIO

            POWER LINES DOWN

&&

GL

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:01 PM CDTSevere Thunderstorm WarningARXCrawford, Vernon47 min
Jun 29, 11:10 PM CDTSevere Thunderstorm WarningARXGrant60 min
Jun 29, 11:20 PM CDTSevere Thunderstorm WarningARXBuffalo40 min
Jun 29, 11:24 PM CDTSevere Thunderstorm WarningARXLa Crosse51 min
Jun 29, 11:30 PM CDTSevere Thunderstorm WarningARXRichland45 min
Jun 29, 11:34 PM CDTSevere Thunderstorm WarningARXMonroe56 min
Jun 29, 11:55 PM CDTSevere Thunderstorm WarningARXAdams, Juneau63 min
Jun 30, 12:24 AM CDTSevere Thunderstorm WarningARXGrant51 min
Jun 30, 12:26 AM CDTSevere Thunderstorm WarningARXClark, Taylor66 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.